Kansas, 2003

Hail in Kansas, August 3, 2003

August 3, 2003 · NWS ICT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 3, 2:10 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 3, 2:10 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
310 AM CDT SUN AUG 3 2003

TDA:
ONGOING ELEVATED TSTMS APPR TO BE DRIVEN BY COMBO OF WARM AIR ADVCTN
AT H7 IN BAROCLINIC ZONE EVIDENT ON 00Z UPR AIR CHARTS AND RIGHT
REAR QUAD OF H3 SPD MAX.  BELIEVE PCPN WL CONT TO DVLP/EXPAND THRU
DAYBRK...SPCLY ACRS S CNTRL KS AND GRADUALLY SHIFT/DVLP INTO SE
KS...PROBABLY ARND/AFT DAYBRK. SOME QUESTION AS TO AMT OF INSTBY
ACRS S CNTRL KS...WHICH MAY LIMIT COVERAGE.   SVR THREAT WHICH WOULD
MOST LKLY BE HAIL.  HARD TO SEE SOMETHING REDEVELOPING THIS
AFTN...ANTICIPATING IT TO BE CAPPED AND LACK OF FOCUS. HAVE ADJUSTED
TEMPS UP AS LTST THICKNESS PROGS HAVE INCRD.

TNGT-MON:
H85 JET PROGD TO DVLP AFT DARK, LEADING TO IMPRESSIVE MSTR
CONVERGENCE/WARM AIR ADVCTN PAT.  SHUD SEE MORE ELEVATED STORMS
OCCUR AND BELIEVE COVERAGE MAY BE EVEN BETTER.  PCPN WL LINGER INTO
SOUTHEAST KANSAS MON MORNING...BUT BELIEVE IT WL BE HARD TO GET PCPN
TO DVLP DURG THE AFTN.  TWEAKED TEMPS UP A BIT AS RDG BUILDS.

MON NGT-TUE:
REPEAT PERFORMANCE...HOWEVER APPRS THAT BEST CHC OF PCPN WL SHIFT E
OF I-35. LTL CHG TO GOING TEMP FCST.

WED-SAT:
FEW CHGS IN EXTENDED.  SOME CONCERN AS TO AMT OF WARMUP...WITH A LOT
DEPENDING ON WHERE UPR RDG AXIS IS LOCATED.

FCSTID =   17/HOWERTON
ICT   98  71  98  72 /  20  30  20  30
HUT   97  70  98  71 /  20  20  20  20
EWK   97  70  97  71 /  20  30  20  30
EQA   96  70  96  71 /  20  30  30  40
WLD   98  72  99  72 /  20  30  30  40
RSL   94  69  97  67 /  20  20  10  20
GBD   95  70  99  69 /  20  20  10  20
SLN   96  70  96  71 /  20  30  20  20
MPR   97  70  97  71 /  20  30  20  30
CFV   94  70  93  70 /  30  30  30  40
CNU   94  69  92  70 /  30  30  30  40
K88   93  68  92  70 /  30  30  30  40

.ICT...
KS...NONE.
Hazardous weather outlook, Aug 3, 2:46 AM CST, 1 hour 19 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
346 AM CDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH DAYBREAK.
THE BEST CHANCE WILL BE THE AREA ALONG AND WEST OF THE FLINT HILLS.
THE PRIMARY THREAT WILL BE HAIL, ROUGHLY UP TO THE SIZE OF
QUARTERS.  THE THUNDERSTORMS SHOULD DEVELOP INTO SOUTHEAST KANSAS
TOWARDS DAYBREAK.  ALL THE STORMS WILL WEAKEN DURING THE MORNING.
THUNDERSTORMS WILL REDEVELOP AGAIN TONIGHT, MOST LIKELY AFTER
MIDNIGHT. SOME OF THESE STORMS MAY ALSO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY BE ONGOING MONDAY MORNING, ESPECIALLY EAST OF
I-35.  THUNDERSTORMS MAY REDEVELOP ONCE AGAIN MONDAY EVENING,
HOWEVER THE BEST CHANCE WILL BE AFTER MIDNIGHT AND EAST OF I-35.
THE THUNDERSTORMS MAY LINGER INTO TUESDAY MORNING IN SOUTHEAST
KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE ACROSS THE ENTIRE AREA THIS
MORNING, AND AGAIN TONIGHT AFTER MIDNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

HOWERTON

The radar

The Wichita radar (KICT), 61 km away, was scanning. The volume nearest the first event began at 10:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sumner

When
August 3, 4:05 AM CST
Where
Sumner County, 7 mi NE of South Haven
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.117, -97.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377512.